What is the carryover risk of PML when transitioning a patient from Tysabri to Rituximab? Does that change how you transition?
For example, can you stop Tysabri and then start Rituximab in less than 30days (in an attempt to prevent or reduce likelihood of rebound?) OR because of lingering PML risk do you wait a certain number of days? THANKS (A neuro pharmacist)
First, this is great that specialists treating people with MS are starting to ask questions on this site. We want this to be a learning forum for all of us to share and learn, so there is no reason for only those with MS to ask questions here, so thanks for your question!
To answer your question, there is really no single answer for every case. It depends on the individual's risk of a relapse after stopping Tysabri, their JCV antibody index, their prior history of immunosuppression and their duration of Tysabri therapy.
I personally do not wait more than 60 days to treat with Rituximab so as to minimize the risk of relapse after stopping Tysabri, but this wait is often dictated by insurance authorization delays more than anything else. Most relapses after stopping Tysabri occur between 3 and 6 months following the last dose, so treating with Rituximab within 60 days is prudent. You may wait up to 3 months in a person with a lower risk of relapse and a higher risk of PML. You will definitely wait longer if there is any concern of early pre symptomatic PML at the time of stopping Tysabri. I think it is important to repeat another MRI and possibly check CSF before starting Rituximab to make sure there is no new activity suspicious for PML.
These are of course just my thoughts on the matter. Many others in the field wait far longer than 3 months in all cases before using Rituximab after stopping Tysabri.
If you search this site for PML, you will find a lot of information about it. http://www.healthcarejourney.com/apps/search?q=PML
-Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.